Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 16, 1999, 5:03 PM MDT for Crowley County, Kiowa County, Otero County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 5:03 PM MDT (23:03 UTC)
- Expired
- May 16, 1999, 6:05 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Crowley County, CO, Kiowa County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:10 PM MDT | Hail 2 | Cheraw, CO | |
| May 16, 5:19 PM MDT | Hail 2 | Cheraw, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KPUB 162258 RRA SVRPUB COC011-025-061-089-170005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 503 PM MDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENT COUNTY IN SOUTHEASTERN COLORADO SOUTHEASTERN CROWLEY COUNTY IN SOUTHEASTERN COLORADO WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO NORTHEASTERN OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 605 PM MDT * AT 500 PM MDT...RADAR SHOWED A SEVERE STORM NEAR ROCKY FORD OR ABOUT 10 MILES NORTHWEST OF LA JUNTA MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ROCKY FORD THROUGH 515 PM CHERAW BY 510 PM ARLINGTON BY 525 PM ADOBE CREEK RESERVOIR BY 530 PM. HAIL OF UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. ETP/HO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 16, 2:10 PM MDT, 2 hours 53 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 210 PM MDT SUN MAY 16 1999 MAIN FORECAST CONCERN IS THE CHANCE FOR PRECIP TONIGHT. LATEST WATER VAPOR SATELLITE IMAGE INDICATES UPPER TROUGH OVER THE WESTERN U.S. MAKING RAPID EASTWARD PROGRESS THROUGH UTAH TODAY... LENDING SUPPORT TO FASTER AVN/ETA SOLUTIONS. COLD FRONT THROUGH MOST OF COLORADO AT 18Z...WITH LOW LEVEL FLOW BECOMING EASTERLY AND A SLOW INCREASE IN MOISTURE. LOOK AT 12Z ETA/15Z RUC SUGGESTS AN AXIS OF HIGHER CAPE DEVELOPING ALONG THE PALMER DIVIDE THIS AFTERNOON...WHILE A SIGNIFICANT COUPLET OF UPPER DIVERGENCEG AND 700 MB CONVERGENCE MOVES OVER THE AREA AFTER 00Z. CURRENT FORECAST WITH CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE MOUNTAINS LOOKS GOOD AND WONT CHANGE MUCH. UPPER TROUGH SWEEPS EAST OF COLORADO BY EARLY MONDAY WITH DOWNWARD MOTION AND LOWERING RH SPREADING OVER THE AREA. WILL REMOVE PRECIP CHANCES FOR ALL AREAS AS A RESULT. NICE WARMUP TUESDAY AS UPPER FLOW BECOMES ZONAL. GUIDANCE TEMPS LOOK OK THROUGH TUESDAY. MODELS HINT AT MOISTURE RETURNING THROUGH NEW MEXICO TUESDAY AND WEDNESDAY...WITH MRF THE ODD MAN OUT LATE IN THE WEEK CLOSING OFF AN UPPER LOW OVER THE WEST COAST. WITH ENOUGH MOISTURE COULD SEE A FEW SHOWERS OVER THE MOUNTAINS THURSDAY...BETTER CHANCE AREAWIDE FRIDAY AS WESTERN TROUGH DEEPENS. SOME DRYLINE ACTIVITY POSSIBLE WEDNESDAY/THURSDAY ALONG THE FAR EASTERN BORDER...THOUGH APPEARS MOST ACTIVITY WILL REMAIN IN KANSAS. .PUB...NONE. PETERSEN
In the hours before
Special weather statement, May 16, 11:50 AM MDT, 5 hours 13 minutes before
COZ058>081-162000- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT SUN MAY 16 1999 ...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY... THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO...AHEAD OF AN UPPER LEVEL WEATHER SYSTEM MOVING INTO THE STATE. THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY WILL BE FOUND ALONG THE PALMER DIVIDE AND THE EXTREME EASTERN PLAINS. TONIGHT THIS WEATHER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO...AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ANY THUNDERSTORMS THAT DO DEVELOP...ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
Special weather statement, May 16, 11:50 AM MDT, 5 hours 13 minutes before
COZ058>081-162000- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT SUN MAY 16 1999 ...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY... THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO...AHEAD OF AN UPPER LEVEL WEATHER SYSTEM MOVING INTO THE STATE. THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY WILL BE FOUND ALONG THE PALMER DIVIDE AND THE EXTREME EASTERN PLAINS. TONIGHT THIS WEATHER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO...AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ANY THUNDERSTORMS THAT DO DEVELOP...ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
Local storm report, May 16, 4:49 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SUN MAY 16 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM MANZANOLA CO 1 INCH HAIL
05/16/99 OTERO
0447 PM MANZANOLA CO 2 INCH HAIL
05/16/99 OTERO
0447 PM ROCKY FORD CO 1.5 INCH HAIL
05/16/99 OTEROLocal storm report, May 16, 4:49 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SUN MAY 16 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM MANZANOLA CO 1 INCH HAIL
05/16/99 OTERO
0447 PM MANZANOLA CO 2 INCH HAIL
05/16/99 OTERO
0447 PM ROCKY FORD CO 1.5 INCH HAIL
05/16/99 OTEROThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:07 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 58 min |
| May 16, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 62 min |
| May 16, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.